President Donald J. Trump is being treated for COVID-19 with a potent steroid called dexamethasone, a drug proven to reduce the risk of death and improve recovery time in patients. But could dexamethasone also be causing Trump to act out in what one British newspaper is calling "roid rage"? It's possible.
Here is what we know: Dexamethasone is typically reserved for severely ill patients because clinical trials suggest that people with milder COVID-19 might fare worse after getting it. It's a drug that is known to contribute to psychiatric side effects, including mood swings, aggressive behavior, agitation, anxiety, and even infection in some patients. There is a tie-in between the dosage amount and the risk associated with these side effects, however, there's no data to show Trump's current prescription amount.
"Steroids are always very dangerous medications to use," said Dr. Edward Jones-Lopez, an infectious disease specialist at the University of Southern California in Los Angeles. 'That is why it [dexamethasone] is used in severe to critical patients...There can be neuropsychiatric side effects. These are medications that we use very, very carefully."
The side effects are not only short-lived with dexamethasone, but also longer-term - such as the risk of delirium, confusion or disorientation, as well as depression caused by withdrawal from the medication.
The Infectious Disease Society of America (IDSA) cites dexamethasone as a beneficial tool to help people with critical or severe COVID-19 who require extra oxygen. On the flip-side, studies show the drug may be harmful in people with milder COVID-19 because it can suppress their natural immune response.
According to Live Science, the term roid rage originally appeared in the mid-1980s, after a series of high-profile violent crimes committed by bodybuilders. This Hulk-esque fury may or may not actually exist, but there's evidence to support a definitive departure from reality if steroids are ingested in high doses.